ANDREW CHALMERS, M.D.; DAVID THOMPSON, M.D.; HOWARD E. STEIN, M.D.; GRAHAM REID, M.B.; A. CAROLINE PATTERSON, M.B.
Six patients with rheumatoid arthritis developed a syndrome resembling lupus erythematosus while being treated with penicillamine. All patients had previous mucocutaneous reactions to chrysotherapy. Manifestations included pleurisy in five of six patients, rashes in three, nephritis in two, and neurologic disturbances in two; lupus erythematosus cells were found in five patients, antinuclear antibodies in all six, antideoxyribonucleic acid in three, positive Coombs' test results for three patients, and low C4 complement in five of the six. Symptoms were slow to resolve after penicillamine treatment was discontinued, and four of the patients needed corticosteroid therapy. A higher frequency than expected of HLA A 11 in three patients and B 15 in five patients was seen.
ANDREW CHALMERS, DAVID THOMPSON, HOWARD E. STEIN, GRAHAM REID, A. CAROLINE PATTERSON. Systemic Lupus Erythematosus During Penicillamine Therapy for Rheumatoid Arthritis. Ann Intern Med. 1982;97:659–663. doi: 10.7326/0003-4819-97-5-659
Download citation file:
Published: Ann Intern Med. 1982;97(5):659-663.
Lupus Erythematosus, Rheumatoid Arthritis, Rheumatology.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use